Alert archive / Arizona / Dust Storm Warnings in 2011
Dust Storm Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 10, 2011, 3:54 PM MST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2011, 3:54 PM MST (22:54 UTC)
- Expired
- Jul 10, 2011, 5:00 PM MST
- In force
- 66 min
- Issued by
- NWS Phoenix, AZ
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 10, 2:25 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 10, 2:25 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 225 PM MST SUN JUL 10 2011 .SYNOPSIS... THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE GREATER PHOENIX AREA THROUGH MONDAY. THIS MAY CAUSE BLOWING DUST IN THE SOUTH-CENTRAL ARIZONA DESERTS...MAINLY SOUTHEAST OF PHOENIX IN THE LATE AFTERNOON AND EVENING HOURS. THERE IS AN INCREASED CHANCE OF RAIN ACROSS THE PHOENIX AREA THIS EVENING AND OVERNIGHT. A DRIER SOUTHWEST FLOW ALOFT SETTING UP MID WEEK AND WILL LIMIT THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF PHOENIX TUESDAY THROUGH THE WEEKEND. && .DISCUSSION... ...STORMS POSSIBLE ACROSS THE PHOENIX AREA TONIGHT... EARLY AFTERNOON SATELLITE AND RADAR TRENDS CONTINUE TO SHOW DEVELOPING CONVECTION ALONG AND WEST OF A NOGALES TO GILA BEND LINE. THIS IS IN GOOD AGREEMENT WITH THE HRRR/NAM12/LOCAL WRF MODELS WHICH INDICATE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING. MODEL SOUNDINGS INDICATE MARGINAL INSTABILITY ACROSS THE LOWER DESERTS THROUGH 00Z WITH SOME DESTABILIZATION POSSIBLE BETWEEN 00Z-06Z. I WILL KEEP THE LOW POPS GOING THROUGH LATE AFTERNOON ACROSS THE PHOENIX METRO AREA AS I THINK THE MAJORITY OF THE STORMS WILL BE FOCUSED TO THE SOUTH. NO MAJOR CHANGES FROM THIS MORNING\S UPDATE AS THE FORECAST REMAINS ON TRACK BASED ON 12Z/18Z GUIDANCE. CONVECTION SHOULD BE FOCUSED MAINLY ACROSS AZ TONIGHT AS AN UPPER TROUGH /PRESENTLY LOCATED OVER THE NORTHERN GULF OF CALIFORNIA/ MOVES THROUGH THE AREA. POPS ACROSS SOUTHEAST CALIFORNIA WILL REMAIN LOW AS ONLY ISOLATED STORMS ARE POSSIBLE. FOR THIS EVENING...NEARLY ALL MEMBERS OF THE 09Z SREF...AND ALL BUT TWO MEMBERS OF THE 15Z SREF INDICATE MEASURABLE PRECIP ACROSS THE PHOENIX AREA AS THE UPPER TROUGH MOVES OVERHEAD. THE QPF POSSIBILITIES RANGE FROM A FEW HUNDREDTHS OF AN INCH UPWARDS OF 1 INCH. HARD TO PIN DOWN AN EXACT AMOUNT OF RAINFALL GIVEN THAT RANGE OF POSSIBILITIES BUT THE BOTTOM LINE IS THAT MEASURABLE RAINFALL SEEMS QUITE PLAUSIBLE LATER TONIGHT. GIVEN THE SREF SOLUTIONS AND GOOD AGREEMENT BETWEEN OUR LOCAL WRF MODEL/UNIV OF ARIZ WRF MODELS/HRRR 3KM OUTPUT...I RAISED POPS THIS EVENING AND OVERNIGHT TO AROUND 40-50 PERCENT ACROSS THE PHOENIX AREA. THE COMBINATION OF THE UPPER LOW...PW\S AROUND 1.5 INCHES AND MLCAPES AROUND 750-800 J/KG THIS EVENING SHOULD BE ENOUGH TO ALLOW FOR SCATTERED THUNDERSTORMS. HARD TO ENVISION HAIL BUT GUSTY WINDS APPEAR POSSIBLE. ALSO GIVEN THE 700-300MB MEAN WIND SPEEDS AROUND 20KTS...LOCALIZED URBAN/FLASH FLOODING COULD BE A CONCERN GIVEN THE SLOW STORM MOTION. THE UPPER LOW SLOWLY MOVES EASTWARD ON MONDAY ALONG WITH THE MOISTURE AXIS. INSTABILITY WILL BE LESS TOMORROW WITH ONLY AROUND 500 J/KG OF MLCAPE EXPECTED BUT THE UPPER TROUGH SHOULD ONCE AGAIN BE A SUFFICIENT TRIGGER FOR STORM DEVELOPMENT. STORMS SHOULD DEVELOP ONCE AGAIN AS USUAL AROUND 18-21Z...HOWEVER THE COVERAGE SHOULD BE MAINLY THE EASTERN THIRD OF THE FORECAST AREA COINCIDENT WITH THE HIGHEST PRECIPITABLE WATER VALUES. MUCH DRIER AIR WILL MOVE IN AS THE UPPER TROUGH DEPARTS THE AREA ON TUESDAY. ALL MODELS /EXCEPT THE EUROPEAN/ SHOW VERY DRY AIR /3-4 G/KG 1000-700MB MIXING RATIOS/ OVER THE ENTIRE STATE TUESDAY AFTERNOON. THE EUROPEAN HANGS ON WITH A NARROW RIBBON OF MOISTURE THROUGH GILA COUNTY THROUGH TUESDAY EVENING. I LOWERED POPS ON TUESDAY TO ACCOUNT FOR THIS DRYING TREND IN THE MODELS. IF ANY STORMS FORM OVER GILA COUNTY...THEY SHOULD BE SHORT LIVED. FOR WEDNESDAY THROUGH FRIDAY...SOUTHWESTERLY FLOW ALOFT WILL KEEP DRY AIR IN PLACE WITH LITTLE TO NO CHANCE OF MONSOON THUNDERSTORMS. THERE IS SOME SUGGESTION IN THE GUIDANCE THAT A MORE TYPICAL SOUTHEASTERLY FLOW WILL RETURN SATURDAY AND SUNDAY...BUT MOISTURE AND A TRIGGER WILL BE LACKING AND POPS SEEM JUSTIFIABLY LOW THROUGH NEXT WEEKEND. AS FOR TEMPERATURES...THE COOLING TREND WILL CONTINUE THROUGH TOMORROW. SOME MODELS ARE SUGGESTING TEMPS AT KPHX WILL BARELY BREAK 95 TOMORROW. GIVEN THAT WOULD BE 10-12 DEGREES BELOW NORMAL I AM HESITANT TO BITE OFF ON THAT SOLUTION OUTRIGHT. BUT WITH 850MB TEMPS 1-1.5 STDEV BELOW NORMAL TOMORROW AFTERNOON I THINK TEMPS AROUND 100 ARE REASONABLE. SOME PARTS OF THE NORMALLY COOLER SPOTS IN THE NORTH VALLEY OF THE PHOENIX METRO COULD STAY IN THE DOUBLE DIGITS. TEMPS WILL REMAIN AT OR SLIGHTLY BELOW NORMAL TUESDAY THROUGH FRIDAY WITH A WARMING TREND EXPECTED SATURDAY AND SUNDAY. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS... BETTER CONFIDENCE THAT THERE WILL BE CONVECTIVE ACTIVITY IN AND AROUND THE PHOENIX AREA LATER THIS EVENING. AMENDED 15Z TAF REFLECTS THIS. STILL POTENTIAL FOR SOME VSBY REDUCTION DUE TO BLOWING DUST BUT APPEARS THAT WITH THE ATMOSPHERE BECOMING A BIT MORE MOIST THAT THE CHANCES FOR BLDU ARE DECREASING SOME. SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS... NO AVIATION WEATHER CONCERNS. TYPICAL DIURNAL WIND IS EXPECTED AT KIPL AT LEAST THROUGH EARLY MONDAY. WIND IS GENERALLY EXPECTED TO BE FROM THE SOUTH AT KBLH AND GUSTS TO AROUND 22 KNOTS ARE EXPECTED AT KBLH BETWEEN 1800 GMT THIS MORNING AND 0400 GMT THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY...A PACIFIC LOW PRESSURE SYSTEM NEAR THE WEST COAST WILL RESULT IN BELOW AVERAGE TEMPERATURES AT LEAST THROUGH THE MIDDLE OF THE WEEK. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS LOW PRESSURE SYSTEM WILL BRING DRIER AIR ACROSS ALL BUT THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA TUESDAY... AND THE ENTIRE AREA WEDNESDAY THROUGH THE END OF THE WEEK. A WARMING TREND IS EXPECTED IN SOUTH-CENTRAL ARIZONA...WITH TEMPERATURES REACHING CLOSE TO AVERAGE BY SATURDAY AS STRONG HIGH PRESSURE OVER THE CENTRAL UNITED STATES BECOMES VERY STRONG AND EXPANDS OVER THE SOUTHWESTERN UNITED STATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...LEINS AVIATION...INIGUEZ/ELLIS FIRE WEATHER...ELLIS
Hazardous weather outlook, Jul 10, 9:28 AM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 928 AM MST SUN JUL 10 2011 AZZ021>023-026>028-111400- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 928 AM MST SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MID DAY...INCREASING TO A CHANCE BY LATE THIS AFTERNOON AND EVENING. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY. A DRYING TREND FROM THE WEST WILL COMMENCE STARTING TUESDAY AND BY WEDNESDAY THE THREAT FOR THUNDERSTORMS IS EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX. PRIMARY WEATHER HAZARDS INCLUDE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-111400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 928 AM MST SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY... INCREASING THIS AFTERNOON AND EVENING. THE PRIMARY WEATHER HAZARDS ARE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CONTINUED CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY THROUGH TUESDAY. AFTER THAT A DRYING TREND FROM THE WEST WILL COMMENCE AND THE THREAT FOR THUNDERSTORMS WILL DECREASE TO JUST A SLIGHT CHANCE...MAINLY ACROSS THE AREAS EAST OF GLOBE. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-111400- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 928 AM MST SUN JUL 10 2011 /928 AM PDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 10, 3:01 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST SUN JUL 10 2011
AZZ027-102300-
MARICOPA AZ-
301 PM MST SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 400 PM MST
AT 253 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 10 MILES NORTH OF ESTRELLA...MOVING NORTH AT 5
MPH. MOST OF THE STORMS WERE OVER OPEN COUNTRY SOUTH OF THE GREATER
PHOENIX AREA.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
DENSE BLOWING DUST AND LOCALLY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL MARICOPA COUNTY ...
MOBILE...RAINBOW VALLEY...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3325 11223 3299 11223 3298 11246 3310 11252
3327 11255
TIME...MOT...LOC 2158Z 220DEG 5KT 3315 11241
CJBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 9, 6:47 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 9, 8:09 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 111 min |
| Jul 9, 8:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Jul 10, 2:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Jul 10, 3:01 PM MST | Special Weather Statement | PSR | Maricopa | 59 min |
| Jul 10, 4:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
Nearby
Dust Storm Warnings in Arizona, 2011Every dust storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.